Children’s aspirin used to be one of the most common medicines given to children. Today it is not recommended, and Reye syndrome is the reason why.
What is it?
Reye syndrome is a serious illness of the liver and brain. The mitochondria within the cells stop functioning properly, leading to destruction of the liver. The resulting increase of ammonia in the blood damages the brain.
Who gets it?
After children’s aspirin began to be used less frequently, Reye syndrome began to disappear. This is why many believe that Reye syndrome is caused by the use of aspirin during a febrile illness in children. However, it also became less common in countries where children’s aspirin was still in use, suggesting that the cause may be more complex than we understand.
What are the symptoms?
In classic Reye syndrome, the story has two parts. First the child has a viral illness – usually influenza, adenovirus, or chickenpox. The child apparently begins to improve; the fever lessens. Then, suddenly, within 5 to 7 days of the beginning of the illness, vomiting starts. The vomiting happens every one or two hours, and may last for a day or two.
The child may be irritated, delirious, or lethargic – or each in turn. Seizures, coma, and death may follow.
Is it contagious?
The initial viral illness is contagious, but Reye syndrome itself does not appear to be contagious.
How long does it last?
Most of the damage in Reye syndrome is done within a day or two of the onset of vomiting. How long the child will remain incapacitated depends on the severity of the illness. Many children recover completely, but many do not.
How is it diagnosed?
The diagnosis is suspected based on the characteristic time course of classic Reye syndrome. It may be confirmed by blood and spinal fluid tests, and sometimes a liver biopsy is performed.
How is it treated?
Children with Reye syndrome are hospitalized, often in intensive care units. Treatment is aimed at preventing pressure in the skull from building up and supporting children to allow their bodies to recover.
How can it be prevented?
Avoiding unnecessary aspirin use in children may help to prevent Reye syndrome, especially in children with adenovirus, influenza, or chickenpox. Children with a febrile illness or those recovering from a febrile illness should not be given aspirin unless it is first discussed with their pediatrician.
Aspirin-containing products (i.e. medications with the ingredients acetylsalicylic acid, acetylsalicylate, salicylic acid, or salicylate) should also be avoided in children. Pepto-Bismol (bismuth subsalicylate) is an example of a common over-the-counter medication which many parents do not know contains aspirin.
Get Dr. Greene's Wellness Recommendations
Sign up now for a delightful weekly email with insights for the whole family. Plus Dr. Greene's FREE Top 5 Wellness Tips For 2017.